Alert archive / Louisiana / Flash Flood Warnings in 2014

Flash Flood Warning 110, NWS Jackson, MS

September 5, 2014Richland Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Sep 5, 2014, 3:53 PM CDT for Richland Parish, Louisiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2014, 3:53 PM CDT (20:53 UTC)
Expired
Sep 5, 2014, 6:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 171 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:00 PM CDTFLASH FLOODRayville, LASTREET FLOODING WAS REPORTED IN RAYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WGUS54 KJAN 052053
FFWJAN
LAC083-052300-
/O.NEW.KJAN.FF.W.0110.140905T2053Z-140905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...START...RAYVILLE...

* UNTIL 600 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. ESTIMATED
  RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE
  OCCURRED IN THE PAST TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY RIDGE

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3248 9195 3253 9190 3254 9188 3252 9185
      3257 9182 3256 9175 3261 9172 3261 9167
      3241 9152 3240 9164 3237 9170 3234 9170
      3234 9175 3225 9194 3236 9202

$$

DHB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:15 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 5, 3:15 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT FRI SEP 5 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
WATER VAPOR IMAGERY WAS INDICATING A MID LEVEL SHORTWAVE OVER THE
ARKLAMISS. WARM ADVECTION...2 INCH PLUS PWATS AND ASCENT OVER THE
REGION WITH MIDLEVEL WET BULB ZERO LEVELS WAS ALLOWING WARM RAIN
PROCESSES IN SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION.

FOR THIS AFTERNOON INTO TONIGHT...EXPECT THE CONVECTION TO CONTINUE
WITH SOME POTENTIAL OF SOME LOCALLY HEAVY DOWNPOURS IN SLOW MOVING
STORMS WITH SOME ASSOCIATED OUTFLOW BOUNDARIES. EXPECT THE ACTIVITY
TO WANE BY 00-03Z WITH SOME ISOLATED COVERAGE ACROSS THE AREA ENDING
BY 04Z. THIS WAS VERIFIED BY NATIONAL AND LOCAL WRF MODELS. THERE IS
ALSO SOME POTENTIAL FOR SOME PATCHY FOG IN THE EAST AND SOUTHEAST.
WILL LET THE EVENING SHIFT TAKE ANOTHER LOOK AT THAT PROSPECT. WILL
LEAVE IT OUT OF THE GRIDS FOR NOW. EXPECT THE SHORT WAVE TO MOVE
WEST OF THE REGION BY EARLY SATURDAY.

FOR SATURDAY INTO SUNDAY NIGHT...A WEAK FRONT WILL MOVE INTO THE
REGION ON SATURDAY NIGHT INTO SUNDAY. ONCE AGAIN PWATS AROUND 2
INCHES WITH GOOD MOISTURE CONVERGENCE AROUND THE FRONTAL BOUNDARY
WILL PROVIDE DECENT FOCUS FOR SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS MAY BRING SOME LOCALLY HEAVY RAINFALL WITH LIGHT CORFIDI
VECTORS ON SATURDAY. DO NOT SEE ANY ORGANIZED UPDRAFTS FOR ANY REAL
SEVERE POTENTIAL FOR NOW. SO WILL KEEP THE HWO CLEAR. OUR CHANCES OF
RAIN WILL DECREASE FROM THE NORTH ON SUNDAY INTO SUNDAY NIGHT AS WE
GET SOME MIDLEVEL DRYING BEHIND THE WEAK FRONT. WE MAY GET SOME MID
60S DEWPOINTS IN THE NORTHWEST DELTA REGION ON SUNDAY.

AS FAR AS TEMPS ARE CONCERN WENT CLOSE TO A MET AND MAV BLEND FOR
NIGHTLY MILDER LOWS. FOR DAILY HIGHS WENT CLOSE TO A COOLER MET GUIDANCE
FOR SATURDAY AND SUNDAY ESP FOR SATURDAY WITH MORE RAIN POTENTIAL.
AS FAR AS POPS ARE CONCERN WENT GENERALLY CLOSE TO GMOS GUIDANCE.

.LONG TERM...MONDAY THROUGH FRIDAY...THIS PERIOD WILL FEATURE ONE COLD
FRONT ACROSS THE CWA. THE STRONGER COLD FRONT WILL ARRIVE THURSDAY.
ON MONDAY OUR CWA WILL BE ON THE EASTERN PERIPHERY OF A FLATTEN MEAN
RIDGE WITH A 591 DAM HIGH OVER THE SOUTHERN PLAINS WITH A >1020MB
SURFACE HIGH CENTERED OVER THE NEW ENGLAND STATES. MODELS ARE IN
GOOD AGREEMENT THAT THE COLD FRONT WILL PUSH SOUTH OF OUR SOUTHERN
ZONES AND THEN STALL OVER THE GULF COAST BY MONDAY.  THE RATHER FLAT
MID LEVEL RIDGE WILL REMAIN OVER OUR REGION THROUGH WEDNESDAY. A
SURFACE LOW WILL DEVELOP OVER THE CENTRAL PLAINS TUESDAY AND A WEAK
SURFACE RIDGE WILL BEGIN NOSING WEST OVER THE NORTHERN GULF. THIS
WILL RESULT IN RETURN FLOW TUESDAY AND WEDNESDAY WORKING TO INCREASE
DEEP MOISTURE BACK OVER OUR WHOLE CWA. SLIGHTLY WARMER THAN NORMAL
TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY. THE WARMER
TEMPERATURES WILL COMBINE WITH THE MOISTURE INCREASE FOR DIURNAL
ISOLATED TO SCATTERED COVERAGE OF STORMS EACH DAY. BY THURSDAY THE
SURFACE LOW OVER THE CENTRAL PLAINS WILL HAVE MOVED NORTHEAST OVER
THE NEW ENGLAND STATES IN RESPONSE TO A SHORTWAVE TROUGH DROPPING
OVER THE CENTRAL CONUS. THIS SHORTWAVE WILL HELP SUPPORT A STRONGER
COLD FRONT THAT WILL MOVE INTO OUR CWA THURSDAY AND BRING THE NEXT
BEST CHANCE FOR WIDESPREAD RAIN. THE COLD FRONT WILL SHIFT SOUTH OF
OUR CWA FRIDAY AND THIS WILL BRING COOLER AND DRIER WEATHER BY
FRIDAY NIGHT. /22/

&&
.AVIATION...FOCUS FOR THE REMAINDER OF AFTERNOON WILL BE ON THE
CONVECTION. IT WAS TOUGH TO PUT TIGHTER TIMING ON THE ACTIVITY
EARLIER...JUST DECIDED TO USE VC WORDING AND UPDATE AS NEEDED. THAT
STILL SEEMS TO FIT THE SITUATION. EXPECT SOME RESTRICTIONS WITH ANY
SITE IMPACTED BY STORMS WITH A RETURN TO VFR AFTER ANY HAS PASSED
BY. A GOOD PART OF THE EVENING WILL BE VFR...BUT DUE TO LIKELY
LINGERING WET GROUND CONDITIONS...MVFR VIS ARE ANTICIPATED AFTER
08-10Z WITH A TREND TO VFR BY 14Z. LOOK FOR INCREASING SHRA/TSRA
CHANCES AGAIN FOR SAT AFTERNOON. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  88  71  88 /  39  41  36  30
MERIDIAN      68  88  70  89 /  45  45  38  35
VICKSBURG     68  91  71  87 /  28  35  40  26
HATTIESBURG   71  91  73  90 /  34  49  33  45
NATCHEZ       70  89  72  87 /  26  45  30  33
GREENVILLE    71  87  70  85 /  20  26  39  19
GREENWOOD     70  88  72  87 /  31  31  36  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/CME/22
Hazardous weather outlook, Sep 5, 2:11 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT FRI SEP 5 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
211 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

CME

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 5, 12:05 PM CDT, 3 hours 48 minutes before
LAZ024-051735-
CATAHOULA LA-
1205 PM CDT FRI SEP 5 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CDT FRI SEP 5 2014

...STRONG STORM MOVING SOUTHWEST OF HARRISONBURG...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES WEST OF WALLACE RIDGE AT 1205 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL CATAHOULA PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3182 9181 3171 9176 3158 9201 3175 9202
TIME...MOT...LOC 1705Z 054DEG 10KT 3172 9189

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:05 PM CDTSpecial Weather StatementJANCatahoula30 min

Nearby

Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.